Alert archive / Idaho / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 18, NWS Missoula, MT

June 12, 2006Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 12, 2006, 5:17 PM PDT for Idaho County, Idaho. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2006, 5:17 PM PDT (00:17 UTC)
Expired
Jun 12, 2006, 5:32 PM PDT
In force
15 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Idaho County, ID

The radar

The Missoula radar (KMSX), 79 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:54 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 130017
SVRMSO
IDC049-130045-
/O.NEW.KMSO.SV.W.0018.060613T0017Z-060613T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
517 PM PDT MON JUN 12 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN IDAHO COUNTY IN CENTRAL IDAHO...

* UNTIL 545 PM PDT.

* AT 510 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. 
  THIS STORM WAS LOCATED NEAR POWELL...OR ABOUT 35 MILES NORTHWEST OF
  HAMILTON...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...POWELL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4647 11497 4657 11491 4657 11485 4659 11483
      4660 11466 4663 11456 4656 11442 4655 11444
      4635 11450

$$
1 follow-up statement
000 
WWUS55 KMSO 130032
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
631 PM MDT MON JUN 12 2006

IDC049-130041-
/O.CAN.KMSO.SV.W.0018.000000T0000Z-060613T0045Z/
IDAHO ID-
531 PM PDT MON JUN 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IDAHO COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT MOVED OVER POWELL IDAHO HAS MOVED
NORTHEAST INTO CLEARWATER COUNTY AND HAS WEAKENED SLIGHTLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
MONDAY EVENING FOR NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA.

LAT...LON 4647 11497 4657 11491 4657 11485 4659 11483
      4660 11466 4663 11456 4656 11442 4655 11444
      4635 11450

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:54 PM PDT, 23 minutes earlier.

Area forecast discussion, Jun 12, 4:54 PM PDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
554 PM MDT MON JUN 12 2006

.UPDATE...WILL UPDATE TO INCLUDE A SEVERE THUNDERSTORM WATCH IN
CENTRAL IDAHO AND PARTS OF WEST CENTRAL AND NORTHWEST MONTANA.
ISOLATED STRONG THUNDERSTORMS HAVE DEVELOPED IN CENTRAL IDAHO WITH
STRONG THUNDERSTORMS IN EASTERN OREGON MOVING TOWARD PARTS OF
CENTRAL IDAHO. THE STRONG CIRRUS SHIELD HAS WEAKENED ENOUGH TO
ALLOW THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND SHOULD
CONTINUE THROUGH THIS EVENING.

&&

AVIATION...A VERY UNSTABLE AIRMASS FROM NORTH CENTRAL IDAHO
THROUGH MISSOULA AND POINTS NORTH WILL RESULT IN SCATTERED
THUNDERSTORMS THIS EVENING WITH ISOLATED TO SCATTERED SEVERE
STORMS. HEAVY RAIN...HAIL AND STRONG WINDS ARE MAIN THREATS TO
THESE TERMINALS ALONG WITH LOW LEVEL DIRECTIONAL WIND SHEAR. SOUTH OF
THIS LOCATION...ISOLATED STORMS WITH GUSTY WINDS WILL BE MAIN
IMPACT. CONVECTION WILL LINGER THROUGH THE LATE EVENING...THEN
DECREASE AFTER MIDNIGHT. PLEASE SEE APPROPRIATE TAFS AND TWEBS FOR
DETAILS.

&&

.PREV DISCUSSION... (ISSUED 247 PM MDT MON JUN 12 2006)

SHORT TERM...THIS EVENING AND TONIGHT...THE MAIN WEATHER CONCERN
IS THE POTENTIAL FOR EXPLOSIVE THUNDERSTORM GROWTH ACROSS PORTIONS
OF NORTH CENTRAL IDAHO AND NORTHWEST MONTANA THIS EVENING. THE AIR
MASS HAS BEEN SLOW TO WARM MONDAY BECAUSE OF HIGH CLOUDS. AS A
RESULT...STORMS HAVE NOT DEVELOPED BY MID AFTERNOON. HOWEVER...THIS
STORM CAP SHOULD LIFT LATE THIS AFTERNOON AND EARLY EVENING AS
TEMPERATURES REACH CRITICAL LEVELS. THE GREATEST THUNDERSTORM
THREAT AREA APPEARS TO BE FROM GRANGEVILLE TO MISSOULA AND SEELEY
LAKE NORTHWARD WITH ISOLATED TO SCATTERED SEVERE STORMS POSSIBLE.
THE BLACKERBY BURN AREA IN NORTH CENTRAL IDAHO WILL HAVE TO BE
MONITORED FOR POTENTIAL FLASH FLOODING FROM ANY SLOW MOVING
THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON AND EVENING.
FURTHER SOUTH...VERY DRY AIR IS MOVING INTO REGION AND SHOULD
LIMIT OR PREVENT STORM DEVELOPMENT.

TUESDAY AND WEDNESDAY...A SERIES OF PACIFIC WEATHER SYSTEMS AND
INCREASINGLY MOIST AIR MASS WILL PUSH ACROSS THE REGION...ESPECIALLY
TUESDAY NIGHT AND WEDNESDAY. THE ATMOSPHERE MAY ONCE AGAIN BECOME
UNSTABLE ENOUGH LATE TUESDAY TO SUPPORT ISOLATED STRONG STORMS.

LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...THE EXITING UPPER LEVEL
TROUGH WILL LEAVE BEHIND A FEW RESIDUAL SHOWERS OVER THE REGION
THURSDAY MORNING BEFORE A BRIEF DRYING PERIOD. TEMPERATURES WILL SLOWLY
WARM TO NEAR NORMAL THURSDAY AND EARLY FRIDAY AS A WEAK RIDGE
BUILDS OVER THE REGION. THIS RIDGE WILL FLATTEN AND CAUSE MORE
ZONAL FLOW BY FRIDAY. IN THIS WESTERLY FLOW...UPPER LEVEL
DISTURBANCES WILL BE PUSHED THROUGH WESTERN MONTANA...ALLOWING FOR
SHOWERS THROUGH THE WEEKEND.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT FOR SANDERS AND
MINERAL COUNTIES.
ID...SEVERE THUNDERSTORM WATCH UNTIL 10 PM PDT FOR IDAHO AND
CLEARWATER COUNTIES.

&&

UPDATE...RPN
PREV DISCUSSION...BAUCK/VIA
AVIATION...VIA
Hazardous weather outlook, Jun 12, 4:30 PM PDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
530 PM MDT MON JUN 12 2006

IDZ005>008-MTZ004-131130-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
LOWER CLARK FORK REGION-
430 PM PDT MON JUN 12 2006 /530 PM MDT MON JUN 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR IDAHO AND CLEARWATER
COUNTIES IN IDAHO AND MINERAL AND SANDERS COUNTIES IN MONTANA
UNTIL 10 PM PDT AND 11 PM MDT. STRONG TO SEVERE THUNDERSTORMS ARE
STILL POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN SEVERE
CONCERNS WILL BE FOR DAMAGING WIND GUSTS...VERY HEAVY RAINFALL AND
LARGE HAIL. HIGHEST IMPACT IS EXPECTED TO BE FROM
GRANGEVILLE...OROFINO AND THE NORTHERN CLEARWATER MOUNTAINS
NORTHWARD TO NORTHWEST MONTANA...ALONG THE IDAHO/MONTANA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY AFTERNOON
AND EVENING HOURS AS ANOTHER WEATHER DISTURBANCE MOVES THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ001>003-005>007-043-131130-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
530 PM MDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING. THE MAIN
CONCERNS WILL BE FOR GUSTY WINDS...HEAVY RAINFALL AND SMALL HAIL
MAINLY NORTH OF LEMHI COUNTY IDAHO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY AFTERNOON
AND EVENING HOURS AS ANOTHER DISTURBANCE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:31 PM PDTSevere Thunderstorm WarningMSOClearwater59 days
Jun 13, 3:08 PM PDTSevere Thunderstorm WarningMSOIdaho63 days
Jun 13, 3:20 PM PDTFlash Flood WatchMSOIdaho5 hr
Jun 13, 4:17 PM PDTSevere Thunderstorm WarningMSOIdaho64 days

Nearby

Severe Thunderstorm Warnings in Idaho, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.